LAKE CHARLES, LA (KPLC) - If you have recently taken antibiotics, you are at a much greater risk of catching What's Going Around this week.
Clostridium difficile, or C. diff, is a bacterium that causes inflammation of the colon, known as colitis.
CHRISTUS St. Patrick Hospital infectious disease physician, Dr. Tim Haman, says he has seen several cases this month.
"It's a bacteria that's typically found in the colon and in the gut and it causes a very severe diarrheal infection," said Dr. Haman.
Dr. Haman says you might think it is a terrible stomach bug, but after 10 to 20 trips to the bathroom, accompanied by fever and abdominal pain, you need to recognize it is something more serious.
The bacteria are found in the feces and people can become infected if they touch contaminated surfaces, then their mouth or mucous membranes.
"Used to be, even ten years ago, it was really only seen in hospitals and long-term care facilities, but now, we're starting to see it more out in the community," said Dr. Haman.
That is because of an overuse of antibiotics, says Dr. Haman, killing off too much of the good bacteria.
"Most antibiotics, especially antibiotics that we use in the outpatient setting, like Augmentin, will kill most of the good bacteria in your colon and small intestine, but they won't kill the C. diff, so that allows the C. diff to overgrow and multiply and kind of take over," said Dr. Haman.
Treating C. diff involves a specific antibiotic and can even include stool transplants in more serious cases.
Dr. Haman recommends only taking antibiotics when absolutely necessary and says some research suggests adding a probiotic or yogurt to your diet if on antibiotics.
C. diff is confirmed through a stool sample.
Treatment usually takes about two weeks before a patient is healthy again.
Copyright KPLC 2017. All rights reserved.